1) Dear Alice,
My period is irregular and I was told by a doctor to take a pill for 3 months to regulate my menstruation. I am done taking the pill and waiting for my period to get back. Is there a chance that my period may delay after I quit taking the pill? When will it get back?

2) Dear Alice,
You are wonderful! I feel really good having you out there for me and the rest of the Columbia community. My question is short and sweet: having recently broken up with my boyfriend, I decided I wanted to try life without the pill and so I stopped. Now it has been one month and I should have gotten my period on Friday or Saturday (it is Tuesday), but I still don't feel it coming. Is everything okay? How long until my period will be regular again?
Thanks.
— M.

Dear Reader and M., 

Thank you for reaching out regarding a popular, albeit somewhat confusing, topic for many! After stopping birth control pills, menstruation may return quickly, though some people many experience a delay. Generally, your period will return within three months. If it doesn't, you may be experiencing post-pill amenorrhea, which is the absence of menstruation after stopping the pill (more on this in a bit). However, when your period does return, it’ll likely return to the type of period you experienced before taking the pill, whether it was regular or not. However, regardless of the type of pill you're taking, it likely won't affect the amount of time it takes for your period to return. In the meantime, be patient — your body is doing a lot to re-regulate itself!

First, it might help to talk a bit about how birth control pills work to regulate menstruation. The combination of estrogen and progestin in hormonal birth control helps regulate periods, helping those who had irregular periods become more regular. It may also be helpful to know that there are pills containing progestin alone, but these are often used to trigger periods in those who don't get them otherwise. Those prescribed progestin-only pills may also experience sporadic bleeding, menstruation during the fourth week, or no period at all. Reader, you mentioned that you used birth control to regulate irregular period. These are defined by changes or variability in each of three factors over time: timing between periods, amount of blood lost during each period, and length of each period. They may be caused by a variety of factors, including a change in hormones.

Most people experience menstruation within three months after stopping birth control pills. However if your period fails to arrive within four to six weeks after your last pill, it may be due to post-pill amenorrhea. This condition causes the body to fail to make hormones that are necessary for ovulation and menstruation. Those who don't experience menstruation after a few months and think they might have post-pill amenorrhea may want to contact their health care provider who prescribed their birth control. Reader 1, you didn't specify whether the prescription caused you to menstruate or to simply regulated pre-existing menstruation. Either way, going off the pill, or any hormonal contraceptive, might be a big switch for your body, and it may not come back immediately. In addition, if your periods were irregular before taking the pill, they may continue to be irregular after stopping the pill. Similarly, M, sometimes after stopping birth control pills, the body immediately jumps into it's usual menstrual cycle, but this isn't always the case. Many times, people's bodies take a little while return to its usual cycle after birth control, leading to a delay before it returns to its typical production of reproductive hormones.

Keep in mind that ovulation can occur before you get your next period. Although it’s uncommon, it’s possible to become pregnant before you next menstruate. If you plan on having sex, it's wise to use another form of contraceptives if you wish to avoid pregnancy and sexually transmitted infections (STIs). If you’ve had unprotected sex since you stopped taking the pill or are worried you may be pregnant, you may want to take a pregnancy test to ensure this isn't the cause for your lack of menstruation.

Kudos to both of you for seeking a better understanding of your reproductive system. If you still have questions, you may want to contact your health care provider, who can talk through your individual situation with you. In the meantime, feel free to brush up on other questions regarding birth control in the Birth Control Pills category in the Go Ask Alice! Sexual and Reproductive Health archives.

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.

Vertical Tabs

By submitting this form, you accept the Mollom privacy policy.